LED Pulses Reduce Radiation Effects on Skin in Breast Cancer Patients

Following radiotherapy for breast cancer, women exposed to pulses of low-energy non-thermal light-emitting diode (LED) photomodulation had significantly less dermatitis than controls.
Action Points

Eighteen of 19 women who had radiotherapy for breast cancer followed by LED photomodulation had only mild or no radiation dermatitis, an adverse effect that can affect regimen schedules, said M. Maitland DeLand, M.D., of Louisiana State University and a radiation oncologist of Lafayette, La.

In contrast, all 28 controls not given the LED treatment had some degree of skin reactions following radiotherapy, she said at the American Society for Laser Medicine and Surgery meeting here.

LED photomodulation is widely used in cosmetic dermatology for improving skin healing and appearance. The apparatus consists of light-emitting diodes in a specific array that emit a non-thermal, low energy light at a pulsating frequency.

"The pulses stimulate at the cellular level skins cells such as fibroblasts to repair themselves to build up the collagen," Dr. DeLand said in an interview. "The other thing is that they interfere with the inflammatory pathways that break down the skin and cause erythema."

Dr. DeLand said that radiation-induced dermatitis occurs to some degree in about 80% to 90% of women during adjuvant radiotherapy following lumpectomy.

The reactions may include dryness, epilation and faint erythema early in the course of therapy, often progressing to mild, moderate or significant erythema, dryness, hyperemia, dry desquamation and skin thickening after two to 4.5 weeks of therapy. In the most severe cases, patchy and confluent moist desquamation with loss of epidermal barrier and delayed healing.

Women with severe dermatitis have raw, painful skin and may require interruption of therapy, she added.

Dr. DeLand and colleagues looked at the potential for LED photomodulation to ameliorate skin reactions in women who received intensity modulated radiation therapy following breast conserving surgery in women with stage I or II disease.

All women had single lymph node sampling or axillary dissection, and some had received chemotherapy prior to radiotherapy.

A total of 19 women received daily radiation therapy followed by LED treatment, in which 100 pulses of light at 0.15 joules/cm2 for 250 ms each are delivered to the irradiated breast (the treatment takes about one minute). Women in this group used only a dry skin ointment (Aquaphor) after their daily sessions.

Controls were 28 age-matched women who underwent the same radiation therapy protocol but no LED photomodulation. These women also were allowed to use Aquaphor and other creams as required for cutaneous reactions.

All patients had weekly evaluation of the irradiated skin.

The investigators found that seven of the women who had received LED photomodulation had no skin reactions, 11 had only mild (Grade 1) reactions, and one had moderate (Grade 2) radiation-induced dermatitis.

In addition, none of the patients who underwent photomodulation experienced moist skin reactions, although one patient in this group had inflammation severe enough to require interruption of radiotherapy. One patient with a Grade 1 reaction also required interruption of therapy due to an intermammary yeast infection.

Among patients who received the LED therapy but still had grade 1 reactions, the reactions were delayed one to two weeks beyond the time that erythema would be expected to develop, the investigators noted.

In contrast, Dr. DeLand said, all patients in the control group had some type of skin reaction following radiation. Four patients had mild radiation dermatitis, 18 han moderate dermatitis and six had serious skin reactions.

Nineteen of the 28 patients who did not receive LED photomodulation required temporary interruption of therapy because of erythematous reactions and moist desquamation.

Dr. DeLand said that although her colleagues in dermatology and cosmetic surgery are well versed in the skin-repair properties of photomodulation, many of her radiation oncology colleagues were unfamiliar with it.

"The important thing for my breast cancer patients is that they've been through surgery, some of them have infections, and then they get chemo, and especially when they get a taxane or an Adriamycin [doxorubicin]-based drug, that photosensitizes the skin, and when you start doing the radiation their skin reaction is typically worse.

"So many of those women, their skin breaks down -- it peels -- and if you've ever had a moist skin reaction, you know that it's miserable, " Dr. DeLand said.

In all, six of the women in the LED treatment group were available for follow-up at three months, and five were available at six months post therapy. In all of these patients the surgical scar was barely visible, skin texture and pigment were excellent, and the breast tissue was smooth and supple, without dryness, she noted.

In contrast, at three months after therapy, women who did not receive LED photomodulation have typical late radiation effects, including atrophy, telangiectasias, and hyper- or hypo-pigmentation. Some women also had radiation-induced fibrosis, with long-term induration, edema, and dermal thickening.

When LED photomodulation is used with a neutral pH moisturizer to keep skin from drying out, it offers a "quick, painless and effective solution to combat the skin reactions that may interrupt and compromise treatment," she said.

Source: http://www.medpagetoday.com
Primary source: American Society for Laser Medicine and Surgery
Source reference: DeLand MM. "Pilot Study of LED Photomodulation to Reduce Inflammation Following Radiation Treatment of Breast Cancer."
Late-breaking abstract presented April 7, 2006.

No comments: